Format

Send to

Choose Destination
Medicine (Baltimore). 2018 Oct;97(43):e12938. doi: 10.1097/MD.0000000000012938.

Hypothyroidism induced by phenytoin and gabapentin: A Case Report.

Author information

1
Department of Neurology, Division of Clinical Medicine, Faculty of Medicine, University of Tsukuba, Tsukuba, Ibaraki, Japan.

Abstract

RATIONALE:

Antiepileptic drugs (AEDs) are one of the causative drugs of drug-induced hypothyroidism. In most cases, AED-induced hypothyroidism is subclinical and indicated only by abnormalities of free thyroxine (T4) and/or thyroid-stimulating hormone (TSH) levels. Severe symptomatic hypothyroidism following AEDs is rarely reported in the literature.

PATIENT CONCERNS:

A 75-year-old man experienced neurologic symptoms including memory impairment, ataxic gait, sensory polyneuropathy and myopathy, lethargy, and edema of the face and lower extremities. He had been administered phenytoin and gabapentin for the treatment of symptomatic traumatic epilepsy 8 years before.

DIAGNOSES:

The patient had low free T4 (0.21 ng/dL) and high TSH (113.2 μIU/mL), which indicated hypothyroidism. Negative thyroid-related autoantibody tests and the lack of goiter excluded the possibility of Hashimoto disease. Phenytoin and/or gabapentin were strongly suspected as causing his hypothyroidism.

INTERVENTION:

The patient was treated with replacement therapy (levothyroxine 25 μg/day).

OUTCOMES:

His symptoms markedly and promptly improved alongside continued antiepileptic therapy.

LESSONS:

In this case, the patient's hypothyroidism was assumed to result from different mechanisms of the 2 AEDs leading to thyroid hormone reduction. AEDs can not only cause asymptomatic thyroid hormone abnormalities but also clinically observable hypothyroidism. Therefore, clinicians should be aware of the association between anticonvulsants and symptomatic hypothyroidism.

PMID:
30412107
PMCID:
PMC6221606
DOI:
10.1097/MD.0000000000012938
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wolters Kluwer Icon for PubMed Central
Loading ...
Support Center